MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS
Model Number 103696
Medical Device Problem Codes Disconnection (1171); Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient had possible water damage to the system controller and experienced a lot of power cable disconnects.It was noted that the patient experienced frequent low flow alarms with a normal pulsatility index (pi).The patient's system controller was exchanged and sent back for evaluation.It was also noted that the patient denied any symptoms and did not report hearing any alarms.Log files were not collected, and the cause of the alarms was not confirmed.As of (b)(6) 2023 there had not been any ongoing alarms.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Additional Manufacturer Narrative
Manufacturer's investigative conclusion: incidental findings: atypical no external power alarm observed in the log file while patient was connected to power and not associated with a power source exchange the reported events of water damage and power cable disconnect alarms were both confirmed.A log file was extracted from the returned system controller (serial number (b)(6)) containing data spanning approximately 30 days ((b)(6) 2023 ¿ (b)(6) 2023 per timestamp).The pump maintained speeds above the low speed limit while connected to the driveline.A string of atypical power cable disconnect alarms (alarms that were not associated with a power source exchange) was observed on (b)(6) 2023.The alarms appeared to have been caused by the voltage within the white power cable fluctuating above the alarm threshold, and the alarms resolved upon a power source exchange.The returned system controller was functionally tested and was found to perform as intended; atypical alarms were unable to be reproduced throughout all testing.The system controller¿s housing was opened, and the controller was inspected at a component level to check for signs of fluid ingress.The interior of the controller¿s housing appeared unremarkable.The controller¿s power cables were stripped, and small traces of fluid ingress were observed throughout both power cables.The observed fluid ingress did not affect the functionality of the controller throughout testing.The root causes of the reported events were unable to be conclusively determined through this analysis.Review of the device history record for system controller, serial number (b)(6), showed the device was manufactured in accordance with manufacturing and qa specifications.The heartmate ii patient handbook (rev.C) instructs users to never submerge their equipment, including their system controller, underwater.The patient handbook also instructs users to never expose their equipment to liquids or fluids of any kind.The heartmate ii patient handbook (rev.C, section 5 ¿alarms and troubleshooting¿) describes all alarms (visual and audible) and what action should be performed when they do occur, including the power cable disconnect, backup battery fault, and no external power alarms.To resolve the no external power alarm: 1.Immediately connect the system controller power cables to a working power source (functioning mobile power unit or two fully-charged heartmate 14 volt lithium-ion batteries).2.Call your hospital contact immediately if connecting to power does not resolve the alarm.The heartmate ii patient handbook (rev.C, section 10 ¿safety checklists¿) instructs users to regularly inspect their equipment for damage, including damage to the system controller, and to obtain replacements if needed.The heartmate ii patient handbook (rev.C, section titled ¿emergency contact list¿) cautions users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE II SYSTEM CONTROLLER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key17776781
Report Number2916596-2023-06488
Device Sequence Number6170279
Product Code DSQ
UDI-Device Identifier00813024010630
UDI-Public00813024010630
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/21/2023
Device Model Number103696
Device Lot Number7682523
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/05/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2023
Supplement Date Received by Manufacturer10/06/2023
11/08/2023
Initial Report FDA Received Date09/19/2023
Supplement Report FDA Received Date10/27/2023
11/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/21/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age65 YR
Patient SexMale
Patient Weight110 KG